Wyoming, 2015

High Wind in Wyoming, November 18, 2015

November 18, 2015 · NWS BYZ · 1 event in 1 county or zone

A powerful Pacific storm and cold front, combined with a strong jet stream resulted in very high wind gusts across the Billings Forecast Area late on the 17th through the 18th.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A powerful Pacific storm and cold front, combined with a strong jet stream resulted in very high wind gusts across the Billings Forecast Area late on the 17th through the 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Nov 18, 2:46 AM MST, 2 hours 59 minutes earlier.

Area forecast discussion, Nov 18, 2:46 AM MST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
246 AM MST WED NOV 18 2015

.SHORT TERM...VALID FOR TDY AND THU...

DID NOT CHANGE MUCH FOR THE GOING FORECAST FOR TODAY AND TONIGHT
WHERE THE BIGGEST CONCERN WILL BE THE WINDS. THE MODELS WERE IN
GOOD AGREEMENT WITH THIS EVENT...WITH THE GFS HANDLING WINDS ALOFT
A LITTLE BETTER THAN THE WRF.

A STRONG 140+ KT JET HAS PUSHED INTO THE PACIFIC NW ALONG WITH A
POWERFUL SHORTWAVE. EARLIER WATER VAPOR IMAGERY WAS SHOWING AN
AREA OF STRONG SUBSIDENCE BEHIND THE WAVE OVER WA...BUT THIS AREA
HAS DISSIPATED IN MORE RECENT IMAGES. THERE WAS A STRONG AREA OF
SUBSIDENCE ON WATER VAPOR IN THE LEE OF THE MOUNTAINS OVER MT
WHERE KLVM AND NYE MET HIGH WIND WARNING CRITERIA EARLIER IN THE
NIGHT WITH A 24 MB PRESSURE DIFFERENCE BETWEEN KLWT AND KIDA. THE
SYSTEM/S COLD FRONT HAD JUST MOVED THROUGH KTFX AT 09Z. BEHIND THE
FRONT...PRESSURE RISES WERE ON THE ORDER OF 2-3 MB/HR...WHICH WAS
VERY STRONG.

MODELS BRING THE JET SE OVER THE AREA TODAY WHILE WEAKENING. THE
JET WILL PROVIDE SOME WEAK DIVERGENCE THROUGH THE DAY. THE
SHORTWAVE WAS FORECAST TO MOVE THROUGH THE AREA BETWEEN 11Z AND
18Z. THE HRRR SHOWED THE COLD FRONT WAS FORECAST TO MOVE THROUGH
THE FORECAST AREA FROM 10Z TO 14Z...PASSING THROUGH KBIL AROUND
12Z. A FAST-MOVING BAND OF RAIN/SNOW WILL ACCOMPANY THE FRONT
ALONG WITH WIND GUSTS IN THE 50S AND 60S. HAVE ADJUSTED THE WIND
DIRECTION THIS MORNING TO MAKE IT MORE-POST FRONTAL...AND ADJUSTED
THE POPS. THE RAP AND HRRR SHOWED THE PRESSURE RISES INCREASING TO
5 TO 7 MB/HR OVER THE CENTRAL AND WESTERN ZONES WITH THE FRONTAL
PASSAGE. THE GFS HAD PRESSURE RISES OVER A MB/HR AT 18Z THEN
DECREASED THEM THROUGH THE AFTERNOON. STRONG Q-VECTOR CONVERGENCE
MAY HELP OFFSET THE STRONG PRESSURE RISES AROUND 12Z...BEFORE
STRONG DIVERGENCE MOVES IN BY 18Z.

SO THE HIGH WIND WARNINGS WERE IN GOOD SHAPE. WILL BE INTERESTING
TO SEE HOW THE MORNING LIFT COMPETES WITH PRESSURE RISES AND STEEP
LAPSE RATES. REGARDLESS...THE STRONGEST WIND GUSTS SHOULD BE THIS
MORNING. MODELS DECREASED THE WINDS ALOFT GRADUALLY THROUGH THE
AFTERNOON...BUT IT WILL STILL BE WINDY. SOME HIGH WIND WARNINGS
MAY BE ABLE TO BE CANCELLED EARLY...ESPECIALLY IN THE E...WHERE
MODEL SOUNDINGS DID NOT LOOK AS FAVORABLE FOR HIGH WINDS TONIGHT.

KEPT A CHANCE OF PRECIPITATION OVER THE MOUNTAINS TONIGHT WHEN
PACIFIC MOISTURE RESURGES INTO THE WESTERN ZONES. ARTHUR

NORTHWEST FLOW ALOFT LEFT BEHIND FROM THE DYNAMIC WAVE OF TODAY.
A FAST MOVING SHORTWAVE WILL DROP INTO THE WESTERN ZONES THURSDAY
AFTERNOON AND THURSDAY NIGHT. AHEAD OF THIS WAVE...MOISTURE WILL
BEGIN TO STREAM INTO THE MOUNTAINS FOR LIKELY SNOW. THE MODELS
CONTINUE TO BE DIFFERENT WITH THIS WAVE...AND DRAMATICALLY SO IN
REGARDS TO QPF. THE ECMWF WAS FARTHER WEST AND STRONGER WITH THE
ENERGY AND THEREFORE HAS QUITE A BIT MORE QPF BEING PRODUCED
THURSDAY AND THURSDAY NIGHT. THE GFS WAS MUCH WEAKER AND FARTHER
EAST WITH THE WAVE AND DRIER DUE TO MUCH LESS UPSLOPE. CONFIDENCE
NOT HIGH DUE TO MODEL DISAGREEMENT. HARD TO IGNORE THE CONSISTENCY
OF THE ECMWF AND HAVE RAISED POPS BACK UP INTO THE SCATTERED
CATEGORY FOR WESTERN AND CENTRAL ZONES. THE MOST LIKELY TIME FOR
SNOWFALL WILL BE THURSDAY NIGHT. IF THE ECMWF IS RIGHT...THERE
COULD BE CLOSE TO ADVISORY TYPE OF SNOW AMOUNTS OVER THE WEST. DO
NOT HAVE CONFIDENCE TO GO TOO AGGRESSIVE WITH THIS SYSTEM...DUE TO
MODEL INCONSISTENCIES. THE MOUNTAINS SHOULD PICK UP ACCUMULATING
SNOW WITH AMOUNTS AROUND 3-6 INCHES. TWH

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

WILL LEAVE IN LINGERING SNOW SHOWERS FRIDAY AS THE THURSDAY NIGHT
WAVE EXISTS TO THE SOUTHEAST. FRIDAY SHOULD BE CHILLY WITH A
1030MB HIGH SHIFTING OVER THE FORECAST AREA. MODELS DISAGREE WITH
ANOTHER WAVE SET TO MOVE DOWN IN NORTHWEST FLOW FOR SATURDAY. THE
ECMWF WAS STRONGER...BUT DUE TO THE LACK OF MOISTURE...BOTH MODELS
ARE DRY. WILL LEAVE THE DRY FORECAST IN PLACE THROUGH THE WEEKEND.
FLOW VEERS TO THE WEST EARLY NEXT WEEK AS A TROUGH TRIES TO DEEPEN
ALONG THE WEST COAST. THIS WILL LEAD TO WARMING DOWNSLOPE FLOW
WHICH WILL KEEP TEMPERATURES AT OR SLIGHTLY ABOVE CLIMATOLOGICAL
AVERAGES. PUSHED THE CHANCE OF SNOW SHOWERS INTO THE WEST...MAINLY
THE HIGH COUNTRY...FOR MONDAY AND TUESDAY. TWH
&&

.AVIATION...

TODAY WILL BE WROUGHT WITH WIND. GUSTS TO 68 KTS HAVE ALREADY
OCCURRED AT KLVM OVERNIGHT AND THESE WIND GUSTS WILL CONTINUE THIS
MORNING. WINDS WILL TURN TO THE WEST AT KLVM BY LATE MORNING WITH
THE STRONGEST SUBSIDING A BIT...BUT STILL EXPECT GUSTS TO 50 KTS.
THE STRONGER WINDS WILL SPREAD INTO KBIL/KSHR/KMLS 13-15Z WITH
GUSTS TO 50 KTS EXPECTED. WINDS WILL STAY STRONG MOST OF THE DAY
WITH A GRADUAL TAPERING OFF TREND FROM WEST TO EAST. A LINE OF
SHOWERS IS ALSO EXPECTED AHEAD OF THE COLD FRONT BRINGING THE
WIND. THE SHOWERS SHOULD WEAKEN AS THEY MOVE ACROSS THE AREA BUT
STILL WILL LOWER CEILINGS TO LOCAL MVFR WITH A BURST OF RAIN/SNOW
AS THEY MOVE THROUGH. THESE SHOWERS COULD ALSO ENHANCE THE WINDS
AHEAD OF THE COLD FRONT AND MAKE THEM A LITTLE STRONGER. EXPECTED
TIME OF THE SHOWERS IN KBIL WOULD BE AROUND 12Z. TWH &&

.PRELIMINARY POINT TEMP/POPS...

    TDY THU     FRI     SAT     SUN     MON     TUE
-------------------------------------------------------
BIL 043 025/039 021/033 018/038 027/048 028/044 027/043
    2/W 11/E    43/J    10/B    00/N    11/B    11/B
LVM 038 027/035 020/032 019/039 026/043 028/044 028/043
    2/W 13/J    53/J    10/N    01/N    12/W    22/W
HDN 044 022/039 020/033 015/039 021/049 024/046 023/045
    3/J 11/E    44/J    10/B    00/U    11/B    10/B
MLS 042 020/037 016/033 014/038 017/048 022/045 022/042
    2/W 01/B    23/J    10/B    00/B    00/B    00/B
4BQ 042 020/037 017/032 012/038 017/049 022/048 022/048
    3/W 11/B    33/J    10/U    00/U    00/B    00/B
BHK 041 017/033 013/030 012/034 016/045 022/044 021/041
    2/W 00/N    22/J    20/B    00/B    10/B    00/B
SHR 042 020/038 019/032 011/038 015/050 019/045 021/047
    2/J 11/B    34/J    10/U    00/U    11/U    00/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON FOR
      ZONES 28>30-34-35-38>42-56-57-63>66.
     HIGH WIND WARNING IN EFFECT UNTIL 11 PM MST THIS EVENING FOR
      ZONES 31-32-36-58.
     HIGH WIND WARNING IN EFFECT UNTIL 5 AM MST THURSDAY FOR ZONES
      33-37.
WY...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON FOR
      ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Nov 17, 3:34 PM MST, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
334 PM MST TUE NOV 17 2015

MTZ028>042-056>058-063>068-WYZ098-099-172345-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
334 PM MST TUE NOV 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

PLEASE SEE HIGH WIND WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE SEE HIGH WIND WARNINGS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Nov 18, 5:19 AM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
519 AM MST WED NOV 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 AM     NON-TSTM WND GST 6 ENE LIVINGSTON        45.70N 110.45W
11/18/2015  M78.00 MPH       PARK               MT   ASOS

0332 AM     NON-TSTM WND GST 11 SW LIVINGSTON        45.55N 110.74W
11/18/2015  M58.00 MPH       PARK               MT   MESONET

0345 AM     NON-TSTM WND GST 14 SSE ROUNDUP          46.25N 108.46W
11/18/2015  M64.00 MPH       MUSSELSHELL        MT   DEPT OF HIGHWAYS

0345 AM     NON-TSTM WND GST 12 W LIVINGSTON         45.67N 110.80W
11/18/2015  M67.00 MPH       PARK               MT   DEPT OF HIGHWAYS

0415 AM     NON-TSTM WND GST 2 W REED POINT          45.71N 109.58W
11/18/2015  M60.00 MPH       SWEET GRASS        MT   DEPT OF HIGHWAYS

0415 AM     NON-TSTM WND GST JUDITH GAP              46.69N 109.75W
11/18/2015  M64.00 MPH       WHEATLAND          MT   DEPT OF HIGHWAYS

0421 AM     NON-TSTM WND GST 9 SW ACTON              45.84N 108.83W
11/18/2015  M53.00 MPH       YELLOWSTONE        MT   TRAINED SPOTTER

0423 AM     NON-TSTM WND GST 4 SW BILLINGS           45.75N 108.57W
11/18/2015  M59.00 MPH       YELLOWSTONE        MT   MESONET

0432 AM     NON-TSTM WND GST 3 NW BILLINGS           45.81N 108.55W
11/18/2015  M64.00 MPH       YELLOWSTONE        MT   ASOS

&&

TWH

Event by event

1 high wind. Local standard time, as filed.

High Wind, Sheridan Foothills

When
November 18, 5:45 AM MST to 4:00 PM MST
Where
Sheridan Foothills forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 603827.